Missouri, 2005

Hail in Missouri, September 18, 2005

September 18, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 18, 12:45 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 18, 12:45 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT SUN SEP 18 2005

.DISCUSSION...

LATE EVENING UPDATE REGARDING NEAR TERM CONVECTIVE TRENDS...

LATEST OBSERVATIONAL AND MODEL DATA CONTINUE TO SUGGEST THAT
EXPLOSIVE CONVECTIVE DEVELOPMENT SHOULD TAKE PLACE LATER TONIGHT
INTO SUNDAY MORNING. 00Z UPPER AIR DATA FROM KAMA AND KDDC BOTH SHOW
VERY STEEP MID LEVEL LAPSE RATES WITH DELTA TS OF OVER 20C. STRONG
WESTERLY MID LEVEL FLOW IS ADVECTING THOSE STEEPER LAPSE RATES
EASTWARD WHILE STRENGTHENING SOUTHWESTERLY LOW LEVEL JET CONTINUES
TO PUMP LOW LEVEL MOISTURE NORTHEASTWARD TOWARD THE OZARKS. GOES
DERIVED SOUNDER DATA SHOWS THE SURGE OF HIGHER PRECIP WATER VALUES
PUSHING EASTWARD INTO THE AREA. REGIONAL PROFILER NETWORK NICELY
DEPICTS BOTH A STRENGTHENING LOW LEVEL JET 30-40KT ALREADY OVER
NORTHERN OK INTO SE KS...ALSO SHOWS A 95-100KT 250MB JET STREAK
PROGRESSING EASTWARD FROM THE KS/NE BORDER EASTWARD INTO ILLINOIS.
PERSISTENT MOISTURE CONVERGENCE ON THE NOSE OF THE STRONG LOW LEVEL
JET COMBINED WITH ENHANCED UPPER LEVEL DIVERGENCE IN THE RIGHT
ENTRANCE REGION OF THE 250MB JET SHOULD PROVIDE SUFFICIENT LIFT FOR
PARCELS TO REACH LFC LATER TONIGHT. FORECAST SOUNDINGS FOR 12Z
SUNDAY SHOW ELEVATED CAPE VALUES IN EXCESS OF 2000 J/KG WITH THE NAM
POINT SOUNDINGS THE MOST EXTREME WITH MUCAPES OF 3000-4000 J/KG.
SHEAR WITHIN CONVECTIVE CLOUD LAYER (ROUGHLY 800-300MB) WILL BE
QUITE STRONG (>40KT) AND CERTAINLY SUFFICIENT TO SUPPORT WELL
ORGANIZED UPDRAFTS AND POTENTIAL ELEVATED SUPERCELLULAR STRUCTURES.
PRIMARY HAZARD WILL STILL LIKELY BE LARGE HAIL...POTENTIALLY UP TO
GOLF BALL SIZE. EXACT LOCATION OF CONVECTIVE INITIATION IS STILL
DIFFICULT TO PINPOINT...HOWEVER PROFILER DATA WOULD SUGGEST THE
THREAT MAY BE A BIT FURTHER EAST THAN WHAT WE CURRENTLY HAVE IN OUR
GRIDS. GRIDS WILL BE UPDATED SHORTLY TO INCREASE POPS LATE TONIGHT
AND ESPECIALLY SUNDAY MORNING WHEN LIKELY POPS SEEM JUSTIFIABLE.

CONVECTION SHOULD END FROM WEST TO EAST THIS MORNING AS THE LOW
LEVEL JET VEERS AND WEAKENS. SKIES WILL PROBABLY CLEAR OUT IN THE
WAKE OF MORNING CONVECTION ALLOWING TEMPS TO REALLY WARM UP
NICELY...ESPECIALLY OVER OUR WESTERN CWA WHERE THEY ARE MOST LIKELY
TO SEE THE MOST AMOUNT OF SUNSHINE. KEPT TEMPS DOWN A BIT OVER OUR
EASTERN COUNTIES WHERE CONVECTION OR CONVECTIVE DEBRIS COULD LINGER
INTO THE AFTERNOON. IF CONVECTION CLEARS OUT QUICKLY THEN TEMPS
THERE MAY NEED TO BE BUMPED UP.

WILL PROBABLY BE ANOTHER BUSY NIGHT OF CONVECTION TONIGHT...HOWEVER
TONIGHT IT APPEARS AS THOUGH THE LOW LEVEL JET WILL FOCUS LIFT MUCH
FURTHER NORTH ACROSS NORTHERN MISSOURI. SOME POTENTIAL DOES EXIST
FOR CONVECTION TO PEEL SOUTHEAST AND CLIP MID MISSOURI LATE TONIGHT
SO KEPT GOING CHANCE POPS IN THAT AREA. FURTHER SOUTH...CAP SHOULD
HOLD STRONG GIVEN THE LACK OF FORCING. WILL BE AN UNSEASONABLY WARM
NIGHT WITH LOWS IN THE UPPER 60S/LOWER 70S...10 TO 15 DEGREES ABOVE
AVERAGE.

DIFFERENCES APPEAR BETWEEN THE GFS AND THE NAM BY MONDAY. GFS IS NOT
QUITE AS STRONG OR AS FAR SOUTH WITH THE EFFECTS OF THE SHORTWAVE
PASSING TO OUR NORTH AND SUBSEQUENTLY THE SURFACE BOUNDARY STALLS
FURTHER NORTH. THE UKMET AND NGM TEND TO BE MORE IN LINE WITH THE
NAM SOLUTION...AND GIVEN THE POTENTIAL FOR TONIGHTS CONVECTION TO
RE-ENFORCE OR RE-ENERGIZE THE SURFACE BOUNDARY HAVE DECIDED TO LEAN
MORE HEAVILY ON THE NAM FOR THE MONDAY/MONDAY NIGHT TIME FRAME.

NAM IS PUSHING A SURFACE BOUNDARY THROUGH THE AREA MONDAY
AFTERNOON/EVENING. SHOULD BE SUFFICIENT HEATING AHEAD OF THE
BOUNDARY TO ALLOW FOR MODERATE TO STRONG SURFACE BASED INSTABILITY
TO DEVELOP. VERTICAL WIND SHEAR PROFILES WILL STRENGTHEN AS THE MID
LEVEL HEIGHT GRADIENT TIGHTENS IN ASSOCIATION WITH THE SHORTWAVE
PASSING TO OUR NORTH. GIVEN THE DISCREPANCIES BETWEEN NAM AND
GFS...AM RELUCTANT TO HIT THE SEVERE WEATHER THREAT TOO
HARD...HOWEVER IF THE NAM PANS OUT THEN COULD BE A RATHER
SUBSTANTIAL SEVERE WEATHER EPISODE MONDAY AFTERNOON AND EVENING WITH
THE POTENTIAL FOR SUPERCELLS WITH DAMAGING WINDS AND LARGE HAIL.

ASSUMING THE NAM SOLUTION PANS OUT THEN SOME COOLER AND DRIER AIR
WOULD FILTER INTO THE CWA TUESDAY INTO TUESDAY NIGHT AS THE BOUNDARY
STALLS OUT JUST TO OUR SOUTH. COULD CERTAINLY SEE WIGGLES IN THE
FLOW IGNITE ELEVATED CONVECTION TO THE NORTH OF THE BOUNDARY TUESDAY
NIGHT BUT REALLY DIDNT FEEL CONFIDENT ENOUGH TO MAKE ANY WHOLESALE
CHANGES TO GOING FORECAST ATTM. DID TWEAK TEMPS/DEWPOINTS DOWN A BIT
MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT IF THE GFS TRENDS CLOSER TO
THE NAM THEN FURTHER DOWNWARD ADJUSTMENTS WOULD PROBABLY BE
NECESSARY.

NO CHANGES MADE TO EXTENDED GRIDS.

IZZI

&&

.AVIATION...

FOR 06Z TAFS...CONVECTION IS DEVELOPING OVER SOUTHEAST KANSAS WEST
OF KCNU AS OF 06Z. EVEN THOUGH MOVEMENT OF STORMS IS MORE TO THE
EAST-NORTHEAST...SOME SOUTHWARD DEVELOPMENT IS EXPECTED AS THE
STORMS DEVELOP INTO A MESOSCALE COMPLEX AND MOVE INTO WESTERN
MISSOURI. WENT AHEAD AND INCLUDED TEMPO THUNDER AFTER 11Z AT JLN AND
12Z AT SGF. MAY NEED TO MAKE SOME ADJUSTMENTS FOR EARLIER ARRIVAL
BASED ON LATEST RADAR TRENDS.

BY MID MORNING...RESIDUAL MID/HIGH DECK WILL HANG OUT OVER TAF SITES
THROUGH MUCH OF THE DAY. HOWEVER...THERE SHOULD BE NO RESTRICTIONS
ON VISIBILITY AND CEILINGS WELL ABOVE 3000 FT.

TERRY

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 17, 8:30 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT SAT SEP 17 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
930 PM CDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...A FEW STORMS MAY PRODUCE:
    CONTINUOUS CLOUD TO GROUND LIGHTNING.
    TORRENTIAL RAINFALL WHICH COULD LEAD TO MINOR FLOODING.
    AND HAIL UP TO THE SIZE OF HALF DOLLARS.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 2 AM...PRIMARILY WEST
  OF A VICHY TO BRANSON LINE.

  DISCUSSION:

  SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER EASTERN
  KANSAS AND AND WESTERN MISSOURI AFTER MIDNIGHT. THESE STORMS WILL
  SPREAD EASTWARD AND COULD AFFECT WESTERN AND NORTHERN PORTIONS
  OF THE OUTLOOK AREA BY SUNRISE. STRONG INSTABILITY AND WIND SHEAR
  ARE FORECAST TO DEVELOP OVERNIGHT...AND WILL BE SUFFICIENT TO
  SUPPORT SOME SEVERE THUNDERSTORMS...WITH LARGE HAIL AND HEAVY
  DOWNPOURS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS WILL LINGER INTO THE MORNING HOURS
  SUNDAY. ISOLATED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
  AT LEAST MID MORNING. THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL
  UP TO THE SIZE OF HALF DOLLARS AND LOCALLY HEAVY RAINFALL.

  THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY NIGHT AND
  MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 AM AND 9 AM SUNDAY
  MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER/IZZI

In the hours before

Special weather statement, Sep 18, 12:01 AM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT SUN SEP 18 2005

KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-
101>103-181300-
BOURBON-CHEROKEE-CRAWFORD-BARRY-BARTON-BENTON-CEDAR-CHRISTIAN-
DADE-GREENE-HICKORY-JASPER-LAWRENCE-MCDONALD-NEWTON-POLK-
ST. CLAIR-STONE-VERNON-
101 AM CDT SUN SEP 18 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
796 IN EFFECT UNTIL 8 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON... CHEROKEE... CRAWFORD...

IN MISSOURI THIS WATCH INCLUDES 16 COUNTIES

IN CENTRAL MISSOURI

BENTON... HICKORY... ST. CLAIR...

IN SOUTHWEST MISSOURI

BARRY... BARTON... CEDAR...
CHRISTIAN... DADE... GREENE...
JASPER... LAWRENCE... MCDONALD...
NEWTON... POLK... STONE...
VERNON...

THIS INCLUDES THE CITIES OF...ANDERSON...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...CARTHAGE...CASSVILLE...COLE CAMP...
COLUMBUS...EL DORADO SPRINGS...FORT SCOTT...GALENA...GREENFIELD...
HERMITAGE...JOPLIN...KIMBERLING CITY...LAMAR...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...NIXA...OSCEOLA...OZARK...
PINEVILLE...PITTSBURG...REPUBLIC...SPRINGFIELD...
STOCKTON AND WARSAW.
Special weather statement, Sep 18, 2:51 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 AM CDT SUN SEP 18 2005

KSZ073-180930-
BOURBON-
351 AM CDT SUN SEP 18 2005

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 430 AM
CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORAN...OR 7 MILES EAST OF LA HARPE...AND
MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR BRONSON BY 400 AM CDT.
  NEAR UNIONTOWN BY 410 AM CDT.
  NEAR REDFIELD BY 420 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

TERRY
Special weather statement, Sep 18, 2:58 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 AM CDT SUN SEP 18 2005

MOZ069-180930-
CAMDEN-
358 AM CDT SUN SEP 18 2005

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST CAMDEN COUNTY UNTIL
430 AM CDT...

AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF RICHLAND...OR 13 MILES
SOUTHEAST OF CAMDENTON...AND MOVING EAST AT 30 MPH.

PEOPLE IN SOUTHEASTERN CAMDEN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

IZZI
Special weather statement, Sep 18, 3:33 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 AM CDT SUN SEP 18 2005

KSZ073-MOZ066-181030-
BOURBON-VERNON-
433 AM CDT SUN SEP 18 2005

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND VERNON COUNTIES UNTIL
530 AM CDT...

AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
FULTON TO 5 MILES NORTHWEST OF FORT SCOTT TO 10 MILES NORTHWEST OF
ARCADIA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF MOUND CITY
TO FORT SCOTT TO 10 MILES SOUTH OF FORT SCOTT...AND MOVING EAST AT 30
MPH.

THESE STORMS WILL BE...
  NEAR FULTON BY 440 AM CDT.
  NEAR NEVADA BY 510 AM CDT.
  NEAR WALKER BY 520 AM CDT.
  5 MILES SOUTHWEST OF SCHELL CITY BY 530 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

TERRY
Special weather statement, Sep 18, 3:52 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 AM CDT SUN SEP 18 2005

MOZ066-067-077-078-181045-
BARTON-CEDAR-ST. CLAIR-VERNON-
452 AM CDT SUN SEP 18 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARTON...CEDAR...ST. CLAIR AND
VERNON COUNTIES UNTIL 545 AM CDT...

AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
HUME TO 10 MILES EAST OF FORT SCOTT TO 7 MILES EAST OF ARCADIA...AND
MOVING EAST AT 30 MPH.

THESE STORMS WILL BE...
  NEAR SHELDON BY 505 AM CDT.
  NEAR WALKER BY 515 AM CDT.
  NEAR SCHELL CITY BY 525 AM CDT.
  NEAR EL DORADO SPRINGS BY 535 AM CDT.
  6 MILES WEST OF STOCKTON BY 545 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

TERRY
Local storm report, Sep 18, 4:05 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0505 AM CDT SUN SEP 18 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 AM     HAIL             (TBN)FT LEONARD WOOD AAF37.75N 92.13W
09/18/2005  0.50 INCH        PULASKI            MO   OTHER FEDERAL

The radar

The Springfield radar (KSGF), 66 km away, was scanning. The volume nearest the first event began at 10:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cedar

When
September 18, 4:35 AM CST
Where
Cedar County, 3 mi S of Jerico Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -94.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473986.